Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 17, 2005Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 12:24 PM MST for Graham County, Greenlee County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 12:24 PM MST (19:24 UTC)
Expired
Jul 17, 2005, 1:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 193 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 171924
SVRTWC
AZC009-011-172015-
/O.NEW.KTWC.SV.W.0017.050717T1924Z-050717T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1224 PM MST SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
  WEST CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 115 PM MST

* AT 1216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES NORTH OF MORENCI...OR ABOUT 43 MILES NORTHEAST OF SAFFORD...
  AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN GREENLEE COUNTY AT 1240 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 171954
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST SUN JUL 17 2005

AZC009-011-172015-
/O.CON.KTWC.SV.W.0017.000000T0000Z-050717T2015Z/
GRAHAM AZ-GREENLEE AZ-
1253 PM MST SUN JUL 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MST FOR WEST
CENTRAL GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...

AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTH OF ROSE PEAK...OR ABOUT 40 MILES NORTHEAST OF SAFFORD...
MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CLIFTON.

IN ADDITION TO THE POSSIBILITY LARGE HAIL AND DAMAGING 
WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927

$$
EVANS
WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 172013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST SUN JUL 17 2005

AZC009-011-172021-
/O.EXP.KTWC.SV.W.0017.000000T0000Z-050717T2015Z/
GRAHAM AZ-GREENLEE AZ-
111 PM MST SUN JUL 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENLEE AND EAST
CENTRAL GRAHAM COUNTIES EXPIRES AT 115 PM MST...

THE THUNDERSTORM LOCATED SOUTH OF ROSE PEAK HAS DECREASED IN 
INTENSITY. THEREFORE... THE SEVERE THUNDERSTORM WARNING WILL EXPIRE 
AT 115 PM... BUT BRIEF PERIODS OF LIGHT TO MODERATE RAIN... GUSTY 
WINDS AND FREQUENT LIGHTNING WILL CONTINUE AS THE STORM SLOWLY MOVES 
TO THE SOUTH BEFORE IT DISSIPATES.

LAT...LON 3344 10927 3350 10948 3313 10980 3298 10927

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:52 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 9:52 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST SUN JUL 17 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND
SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH
MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM
WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND
BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA.

&&

.DISCUSSION...SKIES ACROSS SOUTHEAST ARIZONA ARE MOSTLY CLEAR WITH
THE EXCEPTION OF SOME CIRRUS MAINLY ALONG THE INTERNATIONAL BORDER
AND MOVING SOUTH...AND ALSO JUST EAST OF THE WHITE MOUNTAINS AND
HEADED TOWARD EAST CENTRAL ARIZONA. AS OF 16Z (9 AM MST)...
TEMPERATURES ARE IN THE MID TO UPPER 80S ALONG THE INTERNATIONAL
BORDER WITH NOGALES REPORTING 86 DEGREES AND DOUGLAS 89. ELSEWHERE
ACROSS DESERT/VALLEY LOCATIONS TEMPERATURES ARE IN THE LOWER TO
UPPER 90S. THESE VALUES REPRESENT A CHANGE OF ZERO TO 4 DEGREES
WARMER THAN THIS TIME YESTERDAY. DEWPOINT TEMPERATURES ARE GENERALLY
IN THE 50S ACROSS MOST AREAS AT THIS HOUR. THESE VALUES ARE
GENERALLY 2 TO 3 DEGREES WARMER/WETTER THAN 24 HOURS AGO FOR CENTRAL
AND NORTHERN PORTIONS OF MY CWA...AND 1 TO 2 DEGREES COOLER/DRIER
THAN YESTERDAY FOR SOUTHERN AREAS.

THIS MORNINGS KTUS SOUNDING UNMODIFIED HAD A PRECIPITABLE WATER
VALUE OF 1.25 INCHES...AN LI OF MINUS 4 AND A CAPE OF ABOUT 1500
J/KG. HOWEVER...AFTER MODIFICATION USING T=105TD=51 YIELDED A PW OF
1.22 AN LI OF MINUS 3 AND A CAPE OF AROUND 1000 J/KG (IF LIFTING THE
PARCEL FROM THE SURFACE). USING THE MEAN TEMP LIFTING METHOD YIELDS
A SIMILAR PW...AN LI OF MINUS 2 AND A CAPE OF AROUND 500 J/KG...
WHICH IS SIMILAR TO WHAT WE HAD YESTERDAY.

LOOKING AT WATER VAPOR IMAGERY WE SEE MUCH DRIER MID LEVEL AIR TO
OUR W AND NW WITH THE INTERFACE BETWEEN THE DRY AIR AND MOIST AIR
CURRENTLY MOVING SOUTH THROUGH CENTRAL AND SOUTHERN ARIZONA. WOULD
EXPECT THE STORMS TO FIRE ALONG THIS DRY/MOIST INTERFACE...BUT A
QUICK TIMING OF THE MOVEMENT OF THIS ZONE INDICATES THAT IT SHOULD
BE IN MEXICO OR CLOSE TO THE BORDER BY AROUND 21-22Z WITH MUCH DRIER
AIR SPILLING SOUTH FROM THE NORTH. THEREFORE WOULD EXPECT MOST OF
THE CONVECTION THIS AFTERNOON TO OCCUR ALONG THE NEW MEXICO BORDER
WHERE MOIST AIR WILL REMAIN...AND ALONG THE INTERNATIONAL BORDER OR
EVEN SOUTH OF THE BORDER. CURRENT GRIDS AND ZONES REFLECT THIS
NOTION...SO NO CHANGES PLANNED FOR THE SHORT TERM.

&&

.PREVIOUS DISCUSSION...
305 AM MST SUN JUL 17 2005

UPPER HIGH PRESENTLY CENTERED OVER SRN NV/FAR NW AZ TO REMAIN NEARLY
STATIONARY TODAY. SERIES OF VORT MAXES PROGGED TO ROTATE AROUND THE
UPPER HIGH AND MOVE SWWD ACROSS SE AZ THIS AFTERNOON/EVENING. THESE
IMPULSES IN COMBINATION WITH INCREASED MOISTURE AND A MODERATELY
UNSTABLE AIRMASS WILL PROVIDE ANOTHER ROUND OF ISOLATED SHOWERS/
THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING.

17/00Z NAM/GFS SOLUTIONS MAINTAIN THE UPPER HIGH NW OF THIS AREA
MON. THESE SOLUTIONS ARE THUS NOT MOVING THE UPPER HIGH AS FAR S AS
PREVIOUS MODEL RUNS. FOR NOW WILL REFLECT A SLIGHT DECREASE IN
THUNDERSTORM COVERAGE MON BUT REALITY MAY BE SIMILAR COVERAGE VERSUS
SUN. AT ANY RATE PROGS IN GOOD AGREEMENT THAT UPPER HIGH WILL START
TO TRANSITION NEWD TUE...AND PROGS INDICATE AN INVERTED TROUGH WILL
APPROACH THE AREA AT THAT TIME. THUS BELIEVE AN INCREASE IN POPS TUE
AFTERNOON AND EVENING IS WARRANTED. IN FACT BELIEVE THE SUBSEQUENT
INCREASE IN MOISTURE WILL BE SUFFICIENT TO MAINTAIN LOW-GRADE POPS
MAINLY ERN MOUNTAINS TUE NIGHT INTO WED MORNING.

THEREAFTER FLOW ALOFT BECOMES INCREASINGLY ELY/SELY AS THE UPPER
HIGH TRANSITIONS TOWARD THE CENTRAL ROCKIES AND EVENTUALLY CENTRAL
CONUS PLAINS. MOISTURE SUBSEQUENTLY INCREASES ESPECIALLY BY THE END
OF THE WEEK AND NEXT WEEKEND. THUS HAVE REVAMPED POP AND WEATHER
GRIDDED-DATA FIELDS DURING THE WED-SAT PERIOD TO REFLECT AN INCREASE
IN SHOWERS/THUNDERSTORMS VERSUS PREVIOUS FORECASTS AND PER COORD
WITH WFO/S PSR/FGZ.

DAYTIME MAX TEMPS TODAY INTO MID-WEEK EXPECTED TO REMAIN ABOVE
SEASONAL NORMALS FOR MID-JULY. OPTED FOR DECREASED DAYTIME MAX TEMPS
DURING THE FRI-SAT PERIOD WITH THE EXPECTATION OF INCREASED CLOUD
COVER AND PRECIP PROSPECTS.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHERN NEVADA AND FAR
NORTHWEST ARIZONA WILL CONTINUE TO BRING ABOVE NORMAL TEMPERATURES
TO SOUTHEAST ARIZONA TODAY INTO MONDAY. HOWEVER...THERE IS ENOUGH
MOISTURE IN PLACE FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TODAY AND MONDAY. LOCALIZED GUSTY WINDS WILL OCCUR
DURING THE AFTERNOON AND EARLY EVENING DUE TO STRONG SURFACE
HEATING. THUNDERSTORMS THAT DO DEVELOP WILL ALSO HAVE THE POTENTIAL
TO PRODUCE STRONG OUTFLOWS...AS WELL AS ERRATIC AND SHIFTING WINDS.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...BF/CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST SUN JUL 17 2005

AZZ029-031-032-181400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN
THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-181400-
TUCSON METRO/MARANA/GREEN VALLEY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-181400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA
CRUZ COUNTY-
1210 PM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE
AND SANTA CRUZ COUNTIES

.DAY ONE...TODAY

DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER
HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE
MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN
DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW
IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS
THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH.
HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE
BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:16 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal49 min
Jul 17, 3:48 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 17, 4:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Jul 17, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.